I was diagnosed with Stage IV BC one month ago. I have just started chemo - Taxol weekly + Avastin every other week. I had my first treatment and tolerated well with no reaction whatsoever after three days. Is this medicine going to build up in my body so that I liklely WILL get sicker from it as time goes on? I really don't understand how chemo works. Also, my PET scan came back negative for lymph node involvement, so my oncologest can't quite tell me how I got mets to liver and bones wtihout going through my armpit. Any insite would be appreciated.
Dear Buzz Lightyear, It is likely that as you have tolerated the first cycle of therapy well in terms of immediate side effects, you will likely do well with infusions. However, certain side effects of chemotherapy are cumulative, for example, over time low blood counts may occur or numbness and tingling to the hands or feet.
Cancer cells that have metastasized have "escaped" from the primary tumor, and travel to another area in the body and settle and start to develop into a tumor. These cells are so small they do not show up on a PET scan or ct scan, and unless they settle and become a tumor in a lymphnode they would not be detectable by scan.
Cancer gets to the liver and the bones via the bloodstream; it gets to lymph nodes via lymph channels, which are tubes like blood vessels but entirely separate. So you can get one kind of spread without the other. Various chemotherapy drugs work in various ways, and the effects differ among people, so it's hard to generalize about how a given person will be affected. All of them have in common that they in some way prevent cells from dividing and reproducing. They are non-selective, meaning they have the effect on all cells of the body; but since cancer cells are dividing and reproducing much more rapidly than normal cells, the effects are much greater on cancer cells. Side effects have to do with doing to normal cells what they do to cancer cells; and the effects are in relation to how rapidly the normal cells are dividing. Many organs in the body have cells that divide very slowly, so they aren't affected much; others, such as intestinal lining, bone marrow, skin are reproducing faster, so the effects of chemo are greater on them. The "magic bullet" of cancer therapy is a treatment which only affects cancer cells, and would therefore have no side effects. We get a bit closer every year.
Just for clarification, I meant that my doctor could not explain precisely what route MY cancer took, not that he doesn't know that cancer can spread through the bloodstream. That sort of goes without saying, don't you think?
Sometimes doctos don't explain things fully and as patients we sometimes don't comprehend everything they tell us because the information can be overwhelming. That's why it's good to have another person with us when we're receiving critical information.
I would be horrified if my Oncologist had told me that he didn't know how I got mets with no lymph involvement - there is only one other way that I know of, through the vascular system. I'd change my Oncologist pronto if I were you. Take care.
Once again, I will reiterate: I did not mean to imply, nor do I think or believe, that my doctor doesn't know how cancer spreads. He's a fine oncologist and I feel no need to change. I've obviously not expressed myself clearly here, so I'll give up. Thanks for all your input.
Copyright 1994-2018MedHelp.All rights reserved. MedHelp is a division of Vitals Consumer Services, LLC.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.